Mississippi, 2008

Lightning Strike in Mississippi, February 4, 2008

February 4, 2008 · NWS MEG · 1 event in 1 county or zone

Warm, moist air ahead of a developing low pressure system produced showers and thunderstorms during the morning hours of February 4, 2008. One of the thunderstorms produced dangerous lightning that caused a fire at a residence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Warm, moist air ahead of a developing low pressure system produced showers and thunderstorms during the morning hours of February 4, 2008. One of the thunderstorms produced dangerous lightning that caused a fire at a residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 4, 4:21 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 4, 4:21 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
421 AM CST MON FEB 4 2008

.DISCUSSION...

SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE TUESDAY.

THIS MORNING...VERY MOIST AIR WAS PUSHING NORTHWARD FROM THE GULF
INTO THE LOWER MISSISSIPPI RIVER VALLEY. SURFACE DEWPOINTS HAVE
CLIMBED INTO THE LOWER 60S NORTHWARD TO MEMPHIS. SURFACE LOW
PRESSURE OVER THE SOUTHERN ROCKIES WILL COMBINE WITH HIGH PRESSURE
ALONG THE EAST COAST TO PRODUCE AN INCREASING SOUTH WIND FLOW
ACROSS THE MID-SOUTH. THINK WIND SPEEDS WILL REACH ADVISORY
CRITERIA BY THIS AFTERNOON ACROSS PARTS OF NORTHEAST AR AND THE MO
BOOTHEEL...THUS HAVE ISSUED A WIND ADVISORY FOR THIS AREA. THE
ENTIRE MID-SOUTH WILL BECOME FIRMLY ENTRENCHED IN THE WARM SECTOR
TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS. MODELS INDICATE AN
UPPER LEVEL DISTURBANCE IN SOUTHWESTERLY FLOW WILL GIVE MAINLY
NORTHEAST MS A LITTLE BETTER CHANCE FOR CONVECTION THIS MORNING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM PARTS OF
NORTHEAST AR...THE MO BOOTHEEL...INTO EXTREME NORTHWEST TN LATE
THIS AFTERNOON AND EVENING...ALTHOUGH CONFIDENCE IS LOW DUE TO
LACK OF ANY SIGNIFICANT LIFTING FORCES. THE NAM MODEL DOES SHOW
CAPES INCREASING TO BETWEEN 1000 AND 1600 J/KG IN THIS AREA THIS
AFTERNOON WITH 0-3 KM HELICITY IN EXCESS OF 400 M2/S2. THUS IF
ENOUGH WARMING OCCURS AND THE INSTABILITY DOES INCREASE AS
FORECAST BY THE NAM...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN
THE SLIGHT RISK AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREATS. ALTHOUGH WITH THE STRONG DIRECTIONAL AND SPEED
SHEAR...ISOLATED TORNADOES CAN NOT BE RULED OUT.

THE GREATER EMPHASIS FOR SEVERE THUNDERSTORMS WILL OCCUR TUESDAY
AND TUESDAY EVENING. MODELS CONTINUE IN AGREEMENT ON THE POTENTIAL
FOR A WIDESPREAD AND SIGNIFICANT SEVERE WEATHER OUTBREAK ACROSS
THE MID-SOUTH TUESDAY. THE STORM PREDICTION CENTER HAS UPGRADED
MOST OF THE AREA TO A MODERATE RISK FOR TUESDAY. A STRONG UPPER
LEVEL TROUGH WILL APPROACH THE MID-SOUTH GRADUALLY BECOMING MORE
NEGATIVELY TILTED AS IT STRENGTHENS. A SURFACE LOW IS FORECAST TO
MOVE FROM SOUTHERN OK TO SOUTHERN IL DEEPENING TO 998 MB AS
INDICATED BY THE GFS. A COLD FRONT IS FORECAST TO MOVE INTO EAST
AR DURING THE AFTERNOON REACHING THE TN RIVER BY MIDNIGHT.
UNSEASONABLY WARM...MOIST...UNSTABLE AIR ALONG WITH A STRONG WIND
FIELD WILL OCCUR AHEAD OF THE COLD FRONT. TEMPERATURES WILL CLIMB
INTO THE LOWER AND MID 70S...DEWPOINTS INTO THE 60S. LIFTED
INDICES ARE FORECAST NEAR MINUS 4 WITH CAPES BETWEEN 1000 AND 1500
J/KG. THE AREA WILL BE IN THE RIGHT ENTRANCE REGION OF A 130 KT
JET IN THE UPPER LEVELS. SOUTH-SOUTHWESTERLY 850 MB WINDS ARE
FORECAST NEAR 60 KTS. GOOD SPEED AND DIRECTIONAL SHEAR IS
INDICATED WITH 0 TO 1 KM HELICITY AROUND 250 M2/S2 AND 0 TO 3 KM
HELICITY AROUND 350 M2/S2. DISCREET SUPERCELL THUNDERSTORMS ARE
POSSIBLE ALONG AND WEST OF THE MS RIVER BY NOON...SPREADING ACROSS
THE MID-SOUTH DURING THE DAY. DAMAGING WINDS AND LARGE HAIL ALONG
WITH THE THREAT OF TORNADOES CAN EXPECTED FROM THESE SUPERCELLS.
IN ADDITION...A SQUALL LINE IS EXPECTED TO DEVELOP JUST AHEAD OF
THE COLD FRONT...SWEEPING THROUGH THE MID-SOUTH DURING THE
AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES ARE POSSIBLE WITH THE SQUALL LINE. MID-SOUTHERNERS
SHOULD KEEP IN TOUCH WITH THE LATEST FORECASTS CONCERNING THE
SEVERE WEATHER POTENTIAL TUESDAY. IN ADDITION...GRADIENT SOUTH
WINDS BETWEEN 20 AND 30 MPH WITH GUSTS UP TO 45 MPH CAN BE
EXPECTED TUESDAY ACROSS MUCH OF THE AREA. AS A RESULT...A WIND
ADVISORY MAY BECOME NECESSARY.

MUCH COOLER AIR IS FORECAST TO SPREAD INTO THE AREA WEDNESDAY WITH
DRY WEATHER THE REMAINDER OF THE WEEK. A WEAK UPPER LEVEL
DISTURBANCE IS FORECAST TO MOVE ACROSS THE AREA THURSDAY /
THURSDAY NIGHT...AND ANOTHER ONE IS FORECAST FRIDAY / FRIDAY
NIGHT. MODELS AGREE THAT MOISTURE WILL LIMITED WITH THESE SYSTEMS.
THUS AT THIS TIME...WILL ONLY FORECAST AN INCREASE IN CLOUDS WITH
THESE FEATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  65  74  39 /  40  40 100  80
MKL  71  63  75  39 /  40  40  90 100
JBR  71  62  71  35 /  40  60 100  60
TUP  73  63  75  43 /  60  30  70 100

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR CLAY-CRAIGHEAD-CROSS-GREENE-LAWRENCE-POINSETT-RANDOLPH.

MO...WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR DUNKLIN.

MS...NONE.
TN...NONE.
&&

JCL
Hazardous weather outlook, Feb 4, 5:12 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
512 AM CST MON FEB 4 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
512 AM CST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL...AND A SMALL PART OF NORTHWEST TENNESSEE. THE RISK AREA
IS GENERALLY ALONG AND WEST OF A LINE FROM FORREST CITY ARKANSAS
TO TIPTONVILLE TENNESSEE. THE BEST TIME FOR SEVERE WEATHER IS
BETWEEN 2 PM AND 10 PM. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE
WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES.

A WIND ADVISORY HAD BEEN POSTED FOR PARTS OF NORTHEAST ARKANSAS
AND THE MISSOURI BOOTHEEL FROM 11 AM TO 6 PM. THE WIND ADVISORY
AREA IS GENERALLY ALONG AND WEST OF A LINE FROM WYNNE ARKANSAS TO
KENNETT MISSOURI. SOUTHERLY WINDS AROUND 25 MPH WITH GUSTS UP TO
35 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS POSSIBLE ACROSS THE
MID-SOUTH TUESDAY. THERE IS A MODERATE RISK FOR SEVERE
THUNDERSTORMS ACROSS MOST OF THE MID-SOUTH. SEVERE THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND WEST OF THE MISSISSIPPI RIVER AFTER
10 AM...SPREADING EASTWARD DURING THE AFTERNOON. THE SEVERE
WEATHER THREAT WILL END BY MIDNIGHT AS A COLD FRONT MOVES EAST OF
THE AREA. THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE
HAIL...AND POSSIBLE TORNADOES.

A STRONG COLD FRONT WILL MOVE INTO EAST ARKANSAS TUESDAY
AFTERNOON...MOVING EAST OF THE MID-SOUTH BY MIDNIGHT. UNSEASONABLY
WARM...MOIST AND UNSTABLE AIR WILL OCCUR AHEAD OF THE FRONT.
SEVERE THUNDERSTORMS ARE POSSIBLE WELL AHEAD OF THE FRONT. IN
ADDITION...A LINE OF THUNDERSTORMS...WITH SOME STORMS SEVERE...IS
FORECAST TO DEVELOP ALONG THE FRONT.

SOUTH WINDS BETWEEN 20 AND 30 MPH WITH GUSTS UP TO NEAR 45 MPH
WILL OCCUR ACROSS MUCH OF THE MID-SOUTH TUESDAY. A WIND ADVISORY
MAY BECOME NECESSARY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS PARTS OF
THE MID-SOUTH...BUT IS MORE LIKELY TUESDAY ACROSS THE ENTIRE AREA.

JCL

In the hours before

Special weather statement, Feb 4, 4:36 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
436 AM CST MON FEB 4 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-042200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
INCLUDING THE CITIES OF...ABERDEEN...AMORY...BARTLETT...
BATESVILLE...BLYTHEVILLE...BOLIVAR...BOONEVILLE...
CARUTHERSVILLE...CLARKSDALE...COLLIERVILLE...CORINTH...
COVINGTON...DRESDEN...DYERSBURG...FORREST CITY...GERMANTOWN...
HARRISBURG...HELENA...HUMBOLDT...HUNTINGDON...IUKA...JACKSON...
JONESBORO...KENNETT...LEXINGTON...MARTIN...MEMPHIS...MILAN...
MILLINGTON...NEW ALBANY...OLIVE BRANCH...OXFORD...PARAGOULD...
PARIS...SAVANNAH...SOMERVILLE...SOUTHAVEN...TUNICA...TUPELO...
UNION CITY...WALNUT RIDGE...WEST MEMPHIS...WYNNE
436 AM CST MON FEB 4 2008

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS POSSIBLE TUESDAY AND
TUESDAY EVENING ACROSS THE MID-SOUTH...

A STRONG COLD FRONT WILL MOVE ACROSS THE MID-SOUTH TUESDAY
AFTERNOON AND EVENING. STRONG AND GUSTY SOUTH WINDS WILL PUSH
UNSEASONABLY WARM...MOIST...AND UNSTABLE AIR INTO THE AREA AHEAD
OF THE FRONT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP WELL
AHEAD OF OF THE COLD FRONT. IN ADDITION...A LINE OF SEVERE
THUNDERSTORMS IS FORECAST TO DEVELOP ALONG THE FRONT. THE MAIN
THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND POSSIBLE
TORNADOES.

SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND WEST OF THE
MISSISSIPPI RIVER AFTER 10 AM...SPREADING EASTWARD DURING THE
AFTERNOON. THE COLD FRONT AND THE THREAT OF SEVERE WEATHER WILL
MOVE EAST OF THE MID-SOUTH BY MIDNIGHT.

MID-SOUTHERNERS SHOULD KEEP IN TOUCH WITH THE LATEST WEATHER
INFORMATION CONCERNING THIS DEVELOPING SEVERE WEATHER THREAT.

JCL

The radar

The Columbus AFB radar (KGWX), 79 km away, was scanning. The volume nearest the first event began at 13:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tishomingo

When
February 4, 7:15 AM CST
Where
Tishomingo County, 1.45 mi WNW of Neil
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.606, -88.255

Lightning struck a home on County Road 112 outside of Tishomingo. The strike produced a fire in the storage shed. The shed was destroyed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85926.